Naloxone- What is it and How Does it Save Lives?

Chances are that you have heard about naloxone, more commonly called by its brand name, Narcan. You may know that it has something to do with drug users, but you don’t really know what it’s for, how it used, and how it saves lives.

In this article, we will discuss what naloxone is, how it’s used, why it matters and how this simple drug has and can save lives.

What Is Naloxone?

In a nutshell, naloxone is an opioid antagonist, which means it reverses the effects of an opioid overdose. The most common drugs it used for are heroin and morphine, but there are others.

This drug will only work if a person has opioids in their body. When a person overdoses on an opioid, it depresses the respiratory system, preventing the person from breathing. While this drug was previously used only by trained personnel, such as doctors, nurses, or paramedics, it can now be used with minimal training.

Naloxone can be introduced to the body by injection into a muscle, under the skin, or in a vein, or it can be sprayed in the nose. This allows persons who are using opioids as a legitimate pain medication to be revived by family members or others should they accidentally overdose.

Naloxone cannot be abused, and it has no reaction if a person has no opioids in their system.

Common Myths about Naloxone

While the internet can be a terrific resource for information, it can also spread misinformation and rumours. Some of the most common myths about naloxone are:

•           Naloxone can stop drug addiction- False

•           You must have a prescription for naloxone- False. Pharmacies can proactively give out naloxone to those who might be witnessing an overdose, or those in danger of having an overdose Editor: Contact our pharmacy, or any clinic for both training and a kit, or kit replacement.

•           Naloxone encourages opioid users to consume more- False. Research shows that these two are not connected

•           Naloxone makes you go crazy and act violent- False. While it does create feelings of confusion for the patient, this wears off shortly

•           Naloxone prevents substance abusers from seeking treatment- False. There is no evidence to support this

•           Naloxone only works for heroin- False. This drug works for all opioid-based medications, including codeine, morphine, oxycodone, hydrocodone, and fentanyl. Note that naloxone CANNOT help meth users.

Is There a Negative Side to Naloxone?

While naloxone can save lives by reversing an overdose, it is very uncomfortable for the individual who receives it. Naloxone knocks out the opioid receptors in the body. This causes the person to wake up to complete withdrawal from the drug. Think of withdrawal as the opposite of pain relief. While some individuals experience only flu-like or fever-like feelings, others find the experience so painful that they want to take more opioids, even though they were brought back from the brink of death.

The effects of naloxone also wear off after a maximum of 90 minutes. If the individual still has a high level of opioids in their body, their breathing could slow down and stop again. For this reason, it is highly suggested that someone stay with the individual until they are certain that the naloxone has worn off.

Some opioids, such as fentanyl, are so potent, a person might need more than one dose of naloxone to reverse and stop the overdose.

How Does Naloxone Save Lives?

By reversing the symptoms that an overdose causes, you can save a person’s life if you are there and have naloxone with you.

If you or someone you know regularly consume any opioid-based medication, whether it is a prescription or for recreation, you should always have access to naloxone. You might save someone’s life today.

Recognizing the Signs of an Overdose

Keep in mind that an overdose can occur even 2 hours after the opioid has been consumed. Typical signs of an overdose include:

  • Blue lips and/or fingertips
  • Very slow or erratic breathing
  • No breathing
  • The face can lose colour, or it feels clammy to the touch
  • A gurgling sound (often described as a death rattle)
  • A very slow heartbeat or no heartbeat
  • Deep snoring that sounds strange

Save a Life and Administer Naloxone

If you believe a person is suffering from an overdose, call 911 first. If you aren’t sure the person has consumed an opioid, you can still administer naloxone since it is harmless if there are no opioids in the person’s body.

Editor: When calling 911 do not report it as an overdose, but as a medical emergency describing your observations e.g. Lying down, not breathing, needle nearby.

Administer the naloxone. How this is done will depend on the method of naloxone you have. It is a good idea to know how to administer this drug in case of an emergency.

If the person is not breathing, conduct mouth to mouth resuscitation, also known as rescue breathing. Tilt the head back, close their nose using your fingers, and give one long, slow breath every 5 seconds until help arrives or until the person starts breathing on their own.

Editor: Today more than ever performing rescue breathing without a mask can be very detrimental to your health. You may wish to be prepared for any emergency requiring mouth-to-mouth resuscitation by purchasing a CPR Mask.

If they should start breathing and they awaken before rescue arrives, comfort them and reassure them that everything will be alright. Most patients are confused about what has happened and where they are for some minutes. 

Do not allow them to ingest more drugs. They might feel sick and tell you that they need more drugs. Some go so far as to say that they will die without them. Reassure them that they won’t die and wait for rescue.

Most patients can be treated where they are and do not need to be taken to the hospital if their vital signs are stable.

Afterwards

Once the patient is stabilized, you might consider discussing a detox and treatment plan, to help them safely withdraw from opioids.

If this was a prescription for pain, speak to their doctor about what occurred and discuss what other options there might be for controlling their pain. Remember that naloxone kits expire approximately every 24 months, so mark the expiration date on your calendar or phone

Editor: If your kit has expired and there is no other kit available, use that kit.

Leave a Reply

Your email address will not be published. Required fields are marked *